Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Lincoln, IL

December 11, 2021Lawrence County, Illinois

NWS Lincoln, IL issued this special weather statement at Dec 11, 2021, 12:50 AM CST for Lawrence County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 11, 2021, 12:50 AM CST (06:50 UTC)
Expired
Dec 11, 2021, 1:30 AM CST
In force
40 min
Issued by
NWS Lincoln, IL
Hail
0.00 in
Wind
55

County Lawrence County, IL

The radar

The Evansville,IN radar (KVWX), 47 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 11, 1:03 AM CSTTSTM WND GST 51Lawrenceville Airport, ILASOS STATION KLWV LAWRENCEVILLE AP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

866 
WWUS83 KILX 110650
SPSILX

Special Weather Statement
National Weather Service Lincoln IL
1250 AM CST Sat Dec 11 2021
 
ILZ072-073-110730-
Richland-Lawrence-
1250 AM CST Sat Dec 11 2021

...Strong thunderstorms will impact portions of Lawrence,
southeastern Crawford and southeastern Richland Counties through 130
AM CST...

At 1249 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Calhoun to near Albion. Movement was
northeast at 75 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Sumner around 1255 AM CST.
  Lawrenceville and Birds around 105 AM CST.

Other locations in the path of these storms include St. Francisville
and Russellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Tornado Watch remains in effect until 200 AM CST for southeastern
and east central Illinois.

&&

LAT...LON 3857 8810 3861 8809 3886 8765 3885 8754
      3879 8750 3877 8751 3874 8750 3872 8752
      3869 8752 3866 8760 3864 8762 3859 8762
      3859 8764 3857 8765
TIME...MOT...LOC 0649Z 239DEG 64KT 3861 8795 3841 8800 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

Shimon

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at Dec 10, 11:37 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 10, 11:37 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1137 PM CST Fri Dec 10 2021

.SYNOPSIS...
Issued at 255 PM CST Fri Dec 10 2021

A strong low pressure system is moving across the Midwest. Across
central Illinois, fog, light rain, and scattered showers are
expected into the evening. Late tonight into the overnight, severe
thunderstorms are expected as a cold front moves through the
area, with damaging winds and tornadoes the primary hazards.
Behind the cold front, strong winds gusting up to 50 mph are
expected.

&&

.SHORT TERM...(This evening through Saturday)
ISSUED AT 255 PM CST Fri Dec 10 2021

A potent mid-latitude cyclone is bringing widespread impactful
weather to the central CONUS. The surface low pressure system was
located near Kansas City at 20z/2pm, with a cold front extending
southwest through Kansas into western Oklahoma and a warm front
extending eastward through northern Missouri and central Illinois.
There are several areas of focus with this system including (1)
continuing widespread fog, (2) non-severe precipitation Friday
afternoon, (3) severe weather Friday night, and (4) strong
synoptic winds behind the cold front.

(1) Dense fog developed east of the Illinois river this morning,
and has been slow to dissipate. While visibilities have gradually
improved, nearly all of central Illinois remains socked in with
fog this afternoon. Visibilities are generally 1/2 to 2 miles, but
a few areas of patchy fog remain. Gradual improvement should
continue into the evening.

(2) A couple areas of non-severe precipitation are ongoing across
central Illinois this afternoon. Elevated showers developed north
of the warm front, near the I-74 corridor as of 2 PM, at the
leading edge of a 700-mb jet. Further south, isentropic ascent has
resulted in a band of light rain. Both of these precipitation
zones will continue to lift northeast through central Illinois
over the next few hours.

(3) As warm air and moisture continue to advect northward, a
concerning severe weather setup will exist across the warm sector
into the overnight hours. This system is quite dynamic, with an
expansive, strong wind field above the warm sector, including a
widespread area of 50-60 knot SSW winds at 850 mb. With southerly
winds at the surface, there will be clockwise turning of the wind
with height. Model soundings indicate deep layer shear in excess
of 70 knots, with effective SRH of 200-300 m2/s2 and 0-1 km shear
of 35-40 knots. These wind profiles are capable of supporting
organized, rotating convection, and when combined with a thermal
profile that appears increasingly favorable (more on that below)
damaging winds and tornadoes will be possible.

As noted in this morning's AFD update, the thermal profiles have
trended more favorable. Dewpoints near 60 are expected to advect
as far north as the I-74 corridor, with 1000 J/kg of MUCAPE
possible southward from there. In addition to moisture advecting
further northward, the trend has been towards steeper mid-level
lapse rates. While damaging winds and tornadoes remain the primary
hazards, the hail threat should not be ignored. Forecast values
of the significant hail parameter have trended upward, from less
than 1 in previous model runs to 1-2 in the most recent guidance.

In terms of event evolution, into the evening hours model
soundings show an elevated mixed layer/capping inversion atop a
very saturated low-level layer. The capping should help limit
surface-based thunderstorm development across central Illinois
through the evening. Into the overnight hours, strong warm air
advection will keep temperatures in the 60s across the warm
sector. Soundings show the cap eroding across central Illinois
between 02-05z (8pm- 11pm), at which point surface-based
convection will be able to develop and pose a threat of all severe
hazards. Storms may initially be discrete as they develop, but
with deep layer shear vectors nearly parallel to the cold front
(which will be the primary forcing mechanism), upscale growth is
favored, resulting in a linear or quasi-linear storm mode. The
peak severe weather threat across central Illinois will be between
02z-09z (8pm-3am). Given the dynamic nature of the system, storm
motion is expected to be quite fast (60 mph or greater). With
fast-moving, nocturnal severe thunderstorms expected, it is
imperative to have a way to receive severe weather alerts
overnight!

(4) The cold front and any associated precipitation should exit
the area before daybreak on Saturday. In the cold air advection
regime behind the front, pressure rises will help mix down strong
westerly wind gusts. Soundings from a variety of models
universally support 45+ mph gusts across much of the CWA. At
several locations, the ensemble mean peak wind gust is right at
advisory criteria (45 mph) and several ensemble members show gusts
in excess of 50 mph. The signal for gusty winds becomes a little
weaker west of the Illinois River and south of I-72, so held those
areas out of the wind advisory for now, but additional expansion
may be needed. Even if advisory criteria are not met in these
locations, wind gusts of 35-40 mph are still expected. Winds
should start to weaken by late Saturday morning, with gusts
dropping below 30 mph by mid-afternoon.

Saturday's high temperatures will occur shortly after midnight,
with temperatures falling sharply behind the cold front. Most of
the area will only manage to reach the upper 30s during the
daytime hours on Saturday. Combined with the gusty winds, it will
feel quite cold on Saturday.

.LONG TERM...(Sunday through Friday)
ISSUED AT 255 PM CST Fri Dec 10 2021

As our impactful low-pressure system departs, surface high
pressure establishes over the southeastern US late this weekend.
This sets the stage for a period of well-above average
temperatures as southerly flow persists for much of next week.
Temperatures warm each day Sunday through Wednesday, with
Wednesday looking like the warmest day of next week. Wednesday
high temperatures are currently forecast to be in the mid-60s to
near 70, which is 20-25 degrees above average! There are
indications that another mid-latitude cyclone will sweep a cold
front through the area next Thursday, resulting in precipitation
chances. There will be plenty of time to monitor this system as we
move into next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1137 PM CST Fri Dec 10 2021

Strong to severe storms have cleared all TAF sites late tonight,
with a few scattered showers possible over the next few hours. A
brief lull in the gustiness has been observed, but as the pressure
gradient tightens with an approaching cold front, winds will
increase once again. Southwest winds will turn west-northwest with
the frontal passage, with gusts increasing to 30-35 kts. The
strongest winds look to arrive closer to 12Z when occasional gusts
nearing 40 kts will be possible through late morning/early
afternoon. Gustiness will start tapering off by later this
afternoon as the pressure gradient relaxes. Widespread MVFR
ceilings move back in with the cold front passage and look to
stick around through at least early afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 3 AM to 3 PM CST Saturday for ILZ028>031-037-
038-042>046-053.

&&

SYNOPSIS...Erwin
SHORT TERM...Erwin
LONG TERM...Erwin
AVIATION...NMB
Hazardous weather outlook, Dec 10, 3:08 PM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CST Fri Dec 10 2021

ILZ027-036-040-041-047>052-111200-
Cass-Christian-Fulton-Knox-Mason-Menard-Morgan-Sangamon-Schuyler-
Scott-
308 PM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Strong to severe thunderstorms are possible this evening. The
primary threat will be damaging winds, though a few tornadoes
cannot be ruled out, especially in areas closer to I-72.

West winds will increase after midnight, and will be gusting over
40 mph before sunrise.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

West winds will gust from 40 to 45 mph into Saturday morning,
before diminishing. This will cause difficult travel for high
profile vehicles, especially on north to south oriented roadways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening between 7 PM and 11 PM.

ILZ028>031-037-038-042>046-053-111200-
Champaign-De Witt-Logan-Macon-Marshall-McLean-Peoria-Piatt-Stark-
Tazewell-Vermilion-Woodford-
308 PM CST Fri Dec 10 2021

...WIND ADVISORY IN EFFECT FROM 3 AM TO 3 PM CST SATURDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Strong to severe thunderstorms are possible later this evening,
continuing until midnight close to the Indiana border. Damaging
winds and a few tornadoes are likely, especially from Bloomington
to Danville south.

West winds will increase after midnight, and will be gusting to
around 45 mph before sunrise.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

West winds will gust from 40 to 45 mph into Saturday morning,
before diminishing. This will cause difficult travel for high
profile vehicles, especially on north to south oriented roadways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely tonight. The most likely time frame
is between 8 pm and midnight.

ILZ054>057-061>063-066>068-071>073-111200-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Moultrie-Richland-Shelby-
308 PM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

There is an enhanced risk of severe storms tonight, threat level
of 3 on a scale of 1 to 5. Damaging winds and scattered tornadoes
are the main concerns. There is potential for a few of the
tornadoes to be on the stronger side.

After the storms exit, west winds will increase and gust to around
40 mph before sunrise.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

West winds will gust over 40 mph through Saturday morning before
diminishing. This will cause difficult travel for high profile
vehicles, especially on north to south oriented roadways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely tonight. The most likely time is
between 8 pm and 2 am.

Geelhart

In the hours before

Local storm report, Dec 10, 11:59 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1159 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND GST     1 NNW CAPITAL AIRPORT   39.85N 89.68W
12/10/2021  M60 MPH          SANGAMON           IL   ASOS

            ASOS STATION KSPI SPRINGFIELD CAPITAL AP.

&&

BMD
Local storm report, Dec 11, 12:00 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1200 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     TSTM WND GST     LAWRENCEVILLE AIRPORT   38.77N 87.60W
12/10/2021  M59 MPH          LAWRENCE           IL   ASOS

            ASOS STATION KLWV LAWRENCEVILLE AP.

&&

BMD
Local storm report, Dec 11, 12:02 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1202 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     TSTM WND GST     1 SE COLES COUNTY AIRPO 39.47N 88.27W
12/10/2021  M59 MPH          COLES              IL   ASOS

            ASOS STATION KMTO COLES COUNTY MEM AP.

&&

BMD
Local storm report, Dec 11, 12:04 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1204 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND GST     1 NNW CAPITAL AIRPORT   39.85N 89.68W
12/10/2021  M60 MPH          SANGAMON           IL   ASOS

            CORRECTS TIME ON PREVIOUS TSTM WND GST
            REPORT FROM 1 NNW CAPITAL AIRPORT. ASOS
            STATION KSPI SPRINGFIELD CAPITAL AP.

&&

BMD
Local storm report, Dec 11, 12:05 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1205 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     TSTM WND GST     LAWRENCEVILLE AIRPORT   38.77N 87.60W
12/10/2021  M59 MPH          LAWRENCE           IL   ASOS

            CORRECTS TIME ON PREVIOUS TSTM WND GST
            REPORT FROM LAWRENCEVILLE AIRPORT. ASOS
            STATION KLWV LAWRENCEVILLE AP.

&&

BMD
Special weather statement, Dec 11, 12:50 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1250 AM CST Sat Dec 11 2021

ILZ072-073-110730-
Richland-Lawrence-
1250 AM CST Sat Dec 11 2021

...Strong thunderstorms will impact portions of Lawrence,
southeastern Crawford and southeastern Richland Counties through 130
AM CST...

At 1249 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Calhoun to near Albion. Movement was
northeast at 75 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Sumner around 1255 AM CST.
  Lawrenceville and Birds around 105 AM CST.

Other locations in the path of these storms include St. Francisville
and Russellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CST for southeastern
and east central Illinois.

&&

LAT...LON 3857 8810 3861 8809 3886 8765 3885 8754
      3879 8750 3877 8751 3874 8750 3872 8752
      3869 8752 3866 8760 3864 8762 3859 8762
      3859 8764 3857 8765
TIME...MOT...LOC 0649Z 239DEG 64KT 3861 8795 3841 8800

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Shimon

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 7:15 PM CSTTornado WarningILXCass, Morgan, Scott45 min
Dec 10, 7:54 PM CSTTornado Warning Tornado observedILXCass, Mason, Menard40 min
Dec 10, 8:05 PM CSTTornado WarningILXMason, Tazewell40 min
Dec 10, 8:20 PM CSTSevere Thunderstorm WarningILXChristian, Sangamon40 min
Dec 10, 8:28 PM CSTTornado WarningILXLogan, Mason, Tazewell32 min
Dec 10, 8:32 PM CSTSevere Thunderstorm WarningILXLogan, Sangamon28 min
Dec 10, 8:38 PM CSTTornado WarningILXMcLean, Woodford22 min
Dec 10, 8:50 PM CSTTornado WarningILXMcLean12 min
Dec 10, 8:58 PM CSTSevere Thunderstorm WarningILXDeWitt, McLean, Macon, Moultrie, Piatt, Sangamon47 min
Dec 10, 9:09 PM CSTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Piatt, Shelby66 min
Dec 10, 9:23 PM CSTTornado Warning Tornado observedILXShelby36 min
Dec 10, 9:33 PM CSTSevere Thunderstorm WarningILXChampaign, Piatt, Vermilion42 min
Dec 10, 9:51 PM CSTSevere Thunderstorm WarningILXChampaign, Coles, Cumberland, Douglas, Moultrie, Piatt and 1 more54 min
Dec 10, 9:55 PM CSTTornado WarningILXColes, Douglas, Moultrie19 min
Dec 10, 9:58 PM CSTTornado Warning Tornado observedILXColes, Douglas, Moultrie32 min
Dec 10, 10:24 PM CSTSevere Thunderstorm WarningILXChampaign, Clark, Coles, Douglas, Edgar, Vermilion35 min
Dec 10, 10:26 PM CSTTornado Warning Tornado observedILXColes, Douglas, Edgar, Vermilion19 min
Dec 10, 10:56 PM CSTSevere Thunderstorm WarningILXColes, Cumberland, Effingham, Jasper, Moultrie, Shelby49 min
Dec 10, 11:40 PM CSTSevere Thunderstorm WarningILXClark, Coles, Crawford, Cumberland, Edgar, Effingham and 2 more65 min

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.